Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 47, NWS Lincoln, IL

July 3, 2015Richland County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 3, 2015, 5:11 PM CDT for Richland County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2015, 5:11 PM CDT (22:11 UTC)
Expired
Jul 3, 2015, 8:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Richland County, IL

The radar

The Evansville,IN radar (KVWX), 52 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:15 PM CDTFLASH FLOOD4 S Olney, IL6-8 INCHES OF WATER OVER IL-130 BETWEEN OLNEY AND CALHOUN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WGUS53 KILX 032211
FFWILX
ILC159-040115-
/O.NEW.KILX.FF.W.0047.150703T2211Z-150704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEASTERN ILLINOIS...

* UNTIL 815 PM CDT
    
* AT 508 PM CDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF 
  RAIN HAS ALREADY FALLEN FROM JUST SOUTH OF OLNEY TO NEAR CALHOUN. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARKERSBURG AND CALHOUN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3858 8815 3859 8815 3860 8817 3871 8817
      3872 8804 3863 8798 3857 8801 3857 8814

$$

SMITH
1 follow-up statement
348 
WGUS73 KILX 040116
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT FRI JUL 3 2015

ILC159-040125-
/O.EXP.KILX.FF.W.0047.000000T0000Z-150704T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-
816 PM CDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN RICHLAND COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3858 8815 3859 8815 3860 8817 3871 8817
      3872 8804 3863 8798 3857 8801 3857 8814

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:48 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 3, 2:48 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT FRI JUL 3 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 247 PM CDT FRI JUL 3 2015

UPPER LEVEL TROF (576-578 DM AT 500 MB) OVER NORTHERN INDIANA AND
CENTRAL IL WAS INTERACTING WITH DAYTIME HEATING AND MODEST DEWPOINTS
IN THE MID 60S GENERATING ISOLATED SHOWERS IN EAST CENTRAL IL EAST
OF I-55. HEAVIER RAINS WITH SCATTERED SHOWERS AND THUNDERSTORMS WERE
ALONG AND SOUTH OF HIGHWAY 50 IN SOUTHEAST IL AND MORE NUMEROUS IN
KY AND FAR SOUTHERN IL CLOSER TO A FRONTAL BOUNDARY TIED TO A WEAK
1010 MB SURFACE LOW PRESSURE IN NORTH CENTRAL KY.  ISOLATED
CONVECTION SHOULD DIMINISH FROM NW TO SE DURING THE EVENING AND
MOSTLY BE DRY AFTER DARK (02Z/9 PM).

WEAK HIGH PRESSURE 1016 MB OVER CENTRAL NEBRASKA/IA/LOWER MI TO
DRIFT SE INTO CENTRAL IL OVERNIGHT INTO SATURDAY HELPING DECREASING
CLOUDS WITH NE WINDS 5-10 MPH THIS AFTERNOON BECOME LIGHT AND
VARIABLE TONIGHT. HRRR SHOWS SOME FOG APPEARING IN EAST CENTRAL AND
SE IL OVERNIGHT WHERE HIGHER DEWPOINTS CURRENTLY IN MID TO UPPER 60S
AND AGREE FOG WILL FORM ESPECIALLY WITH LIGHT WINDS AND DECREASING
CLOUD COVER. LOWS OVERNIGHT RANGE FROM 58-64F WITH MILDEST READINGS
IN SOUTHEAST IL WHERE HIGHER DEWPOINTS.

&&

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUL 3 2015

HOLIDAY WEEKEND LOOKS TO BE IN GOOD SHAPE FOR OUR AREA...AS HIGH
PRESSURE DRIFTS EASTWARD THROUGH THE MIDWEST. HAVE REMOVED ANY
LINGERING POP'S IN THE FAR SOUTHERN REACHES OF THE FORECAST AREA FOR
SATURDAY. WARMER CONDITIONS RETURN THROUGH THE WEEKEND...AND RAISED
TEMPERATURES ON SUNDAY BY A FEW DEGREES INTO THE 86-88 DEGREE RANGE
AS 925 MB TEMPERATURES RISE TO AROUND 22C.

MAIN FOCUS REMAINS WITH PRECIPITATION TRENDS FOR NEXT WEEK. LATEST
MODEL GUIDANCE HAS BEEN SLOWING DOWN THE COLD FRONT EARLY NEXT WEEK
A BIT...WHICH WOULD FAVOR DRY CONDITIONS CONTINUING OVER THE EASTERN
THIRD OF THE FORECAST AREA THROUGH MONDAY AFTERNOON. BULK OF THE
RAIN WILL OCCUR MONDAY NIGHT AND TUESDAY MORNING. PRECIPITABLE WATER
VALUES STILL PROGGED TO BE AROUND 2.1 INCHES AHEAD OF THE FRONT WITH
AN ATTENDANT THREAT OF HEAVY RAIN...BUT MOST OF THE GUIDANCE
SUGGESTS A MORE PROGRESSIVE FRONT WHICH SHOULD HOPEFULLY REDUCE THE
EXCESSIVE RAIN POTENTIAL IN ANY GIVEN AREA. THE MODELS ARE FAIRLY
DIVERGENT FOR THE SECOND HALF OF THE UPCOMING WEEK...WITH THE
DISPARITIES FOCUSED ON THE POTENTIAL FOR THE FRONT TO RETURN
NORTHWARD AS LOW PRESSURE RIDES ALONG THE BOUNDARY. THE GFS IS MOST
GUNG-HO ON THIS SOLUTION AND HAS THE BOUNDARY ALL THE WAY INTO
NORTHERN ILLINOIS BY THURSDAY EVENING...WHILE THE ECMWF KEEPS THE
WAVE ACROSS THE OHIO VALLEY AND OUR AREA MOSTLY CONTROLLED BY HIGH
PRESSURE. HAVE KEPT POPS IN THE 25-35% RANGE OVER MOST OF THE AREA
FOR NOW...BUT CONFIDENCE IS NOT ESPECIALLY HIGH AT THE MOMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI JUL 3 2015

SCATTERED TO BROKEN CUMULUS CLOUDS 3-6K FT TO OCCUR THIS
AFTERNOON ALONG WITH SOME BROKEN MID/HIGH CLOUDS ESPECIALLY SE OF
THE IL RIVER/PIA. HAVE VCSH WITH MAINLY SPRINKLES AT DEC AND CMI
INTO MID AFTERNOON OTHERWISE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO BE CONFINED TO AREAS SOUTH OF I-70 CLOSER TO
FRONTAL BOUNDARY IN NORTHERN KY INTO SE MO. WEAK HIGH PRESSURE
1016 MB FROM NEBRASKA TO NORTHERN IA AND CENTRAL LOWER MI TO BUILD
SLOWLY SE INTO THE REGION OVERNIGHT AND SAT. NE WINDS OF 5-9 KTS
THIS AFTERNOON TO BECOME LIGHT AND VARIABLE AFTER SUNSET TONIGHT
AND CONTINUE SAT MORNING. HAVE MVFR VSBYS ARRIVING WITH SOME FOG
DEVELOPMENT AFTER 08Z WITH PATCHY IFR VSBYS WITH FOG MAINLY IN
EASTERN IL. ANY FOG THAT DEVELOPS OVERNIGHT WILL LIFT TO LIGHT
HAZE BY 15Z SAT WITH FEW CUMULUS CLOUDS AND SCATTERED CIRRUS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...GEELHART
AVIATION...07
Hazardous weather outlook, Jul 3, 3:11 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI JUL 3 2015

ILZ027>031-036-037-040>042-047>051-041100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MONDAY INTO
TUESDAY...AND AGAIN WEDNESDAY AFTERNOON THROUGH FRIDAY. HEAVY
RAINS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS ESPECIALLY MONDAY
NIGHT INTO TUESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE ENTIRE
PERIOD WITH MAJOR FLOODING FROM HAVANA TO BEARDSTOWN AND
DOWNSTREAM. FLOODING ON THE SANGAMON RIVER NEAR CHANDLERVILLE
SHOULD SUBSIDE DURING THIS EVENING AFTER SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061-041100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PATCHY FOG WILL DEVELOP OVERNIGHT ACROSS EAST CENTRAL ILLINOIS.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH
FRIDAY. HEAVY RAINS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS
ESPECIALLY MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL OCCUR SOUTH OF I-70 THROUGH 9 PM AND
PRODUCE LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING...ESPECIALLY
ALONG AND SOUTH OF HIGHWAY 50. PATCHY FOG IS EXPECTED TO DEVELOP
OVERNIGHT ACROSS SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH
FRIDAY. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAINS
ESPECIALLY MONDAY NIGHT THROUGH WEDNESDAY.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE ENTIRE
PERIOD. FLOODING ALONG THE LITTLE WABASH RIVER NEAR CLAY CITY AND
ALONG THE EMBARRAS RIVER NEAR LAWRENCEVILLE IS EXPECTED TO SUBSIDE
ON MONDAY AFTERNOON OR MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Local storm report, Jul 3, 4:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      4 W FLORA               38.67N 88.55W
07/03/2015                   CLAY               IL   EMERGENCY MNGR

            WATER OVER OLD HWY 50 BETWEEN FLORA AND XENIA

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:52 PM CDTFlash Flood WarningILXClay3 hr

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.